Alert archive / Indiana / Gale Warnings in 2008

Gale Warning 22, NWS Northern Indiana

December 29, 2008

NWS Northern Indiana issued this gale warning at Dec 29, 2008, 4:46 AM EST. It took effect at Dec 29, 2008, 10:00 AM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 4:46 AM EST (09:46 UTC)
In effect from
Dec 29, 2008, 10:00 AM EST
Expired
Dec 29, 2008, 11:02 PM EST
In force
13 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WHUS73 KIWX 290946
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
446 AM EST MON DEC 29 2008

.A LOW PRESSURE SYSTEM WILL INTENSIFY AS IT MOVES EAST FROM THE
NORTHERN PLAINS ACROSS THE GREAT LAKES TODAY AND TONIGHT. THE
COLD FRONT ASSOCIATED WITH THIS LOW WILL MOVE EAST ACROSS SOUTHERN
LAKE MICHIGAN THIS AFTERNOON.

LMZ043-046-291800-
/O.UPG.KIWX.SC.Y.0083.081229T1500Z-081230T1200Z/
/O.NEW.KIWX.GL.W.0022.081229T1500Z-081230T0400Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
446 AM EST MON DEC 29 2008

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
11 PM EST THIS EVENING. THE SMALL CRAFT ADVISORY IS NO LONGER IN
EFFECT. 

SOUTHWEST GALES WILL DEVELOP THIS MORNING AND VEER NORTHWEST BY THIS
EVENING AS A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
MOVES THROUGH THE GREAT LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
2 follow-up statements
956 
WHUS73 KIWX 292005
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EST MON DEC 29 2008

.A LOW PRESSURE SYSTEM WILL INTENSIFY AS IT MOVES EAST FROM THE
NORTHERN PLAINS ACROSS THE GREAT LAKES INTO TONIGHT. A COLD FRONT
ASSOCIATED WITH THIS LOW WILL MOVE EAST ACROSS SOUTHERN LAKE
MICHIGAN BY EVENING.

LMZ043-046-300400-
/O.CON.KIWX.GL.W.0022.000000T0000Z-081230T0400Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
305 PM EST MON DEC 29 2008

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

SOUTHWEST WINDS TO 30 KNOTS WITH A FEW GALE FORCE GUSTS TO 40
KNOTS...WILL PERSIST INTO THE EVENING AS WINDS VEER TO THE
NORTHWEST IN THE WAKE OF A COLD FRONT. WINDS WILL DIMINISH
OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
011 
WHUS73 KIWX 300402
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1102 PM EST MON DEC 29 2008

.A LOW PRESSURE AREA WILL MOVE EAST OUT OF THE REGION TONIGHT AS
ANOTHER SYSTEM APPROACHES. THERE WILL BE JUST A SHORT LULL IN THE
WINDS DURING THE DAY TUESDAY AS THIS NEXT SYSTEM WILL RACE INTO
THE AREA BY LATE TUESDAY AFTERNOON... BRINGING THE POTENTIAL FOR
GALE FORCE WINDS TUESDAY EVENING. THESE STRONG WINDS ARE EXPECTED
TO DEVELOP TUESDAY NIGHT AND PERSIST INTO WEDNESDAY MORNING.

LMZ043-046-301215-
/O.CAN.KIWX.GL.W.0022.000000T0000Z-081230T0400Z/
/O.NEW.KIWX.SC.Y.0084.081230T0402Z-081230T1200Z/
/O.NEW.KIWX.GL.A.0014.081231T0000Z-081231T1400Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1102 PM EST MON DEC 29 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST TUESDAY.
A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT
FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING.

SMALL CRAFT ADVISORY CONDITIONS INCLUDING WAVES UP TO 6 FEET ARE
EXPECTED TO PERSIST TONIGHT. GALE FORCE WINDS ARE POSSIBLE TUESDAY
NIGHT INTO WEDNESDAY MORNING.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Dec 29, 1:07 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 29, 1:07 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
107 AM EST MON DEC 29 2008

.AVIATION...
A HIGH PRESSURE RIDGE WILL DRIFT SOUTH OF THE OHIO RIVER TONIGHT
AS A CLIPPER TYPE SYSTEM APPROACHES FROM THE NORTHWEST. CONDITIONS
SHOULD REMAIN VFR EARLY GIVEN THE DRY AIRMASS AND SUBSIDENCE
ASSOCIATED WITH THE SFC HIGH. A LOW PRESSURE AREA OVER THE UPPER
MIDWEST AND ASSOCIATED FRONT WILL MOVE RAPIDLY EAST ACROSS THE
GREAT LAKES BY LATE TODAY CAUSING WINDS TO INCREASE. SOME MVFR
CIGS ARE EXPECTED BEHIND THE FRONT LATE IN THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 251 PM EST SUN DEC 28 2008/

SHORT TERM... TONIGHT THROUGH MONDAY

QUIET WEATHER ON TAP THROUGH THE PERIOD. DEEP LOW PRESSURE WHICH WAS
RESPONSIBLE FOR LAST NIGHT/S WIND STORM AND HEAVY RAIN HAS PUSHED
INTO QUEBEC...AND SFC HIGH PRESSURE WILL REMAIN NEARLY STATIONARY
OVER THE SOUTHERN MISSISSIPPI VALLEY...WITH THE NORTHERN EXTENT OF
THE RIDGE AXIS SHIFTING INTO THE EASTERN OH VALLEY. WEAK WAA WILL
COMMENCE ALOFT WITH VERY WEAK UPGLIDE PRESENT MON...ASSOCIATED WITH
A NORTHERN STREAM IMPULSE PUSHING INTO THE UPPER MIDWEST AND GREAT
LAKES. NOT MUCH WX TO SPEAK OF THE NEXT 36 HOURS...WITH ONLY A
CHANCE OF FLURRIES IN THE FAR NORTH MON NIGHT...AS A WEAK CLIPPER
SYSTEM PASSES WELL NORTH OF THE REGION.

HAVE UTILIZED A BLEND OF THE NAM/GFS/SREF...AS ONLY MINIMAL
DIFFERENCES EXITS AMONG THEIR PROGS.

TONIGHT...SCT CU DECK WILL CONTINUE TO ERODE AND DIMINISH AS DRY AIR
ADVECTS INTO THE REGION UNDER SUBSIDING FLOW ALOFT...LEAVING CLEAR
SKIES BY EVENING. GUSTY SW WINDS WILL CONTINUE TO DIMINISH THROUGH
EVENING...BACKING SOUTH IN THE PROCESS. EXPECTING LOWS GENERALLY IN
THE MID 20S WITH LIGHT SOUTHERLY FLOW EXPECTED TO CONTINUE THROUGH
THE NIGHT.

MONDAY AND MONDAY NIGHT...GORGEOUS WX /BY DECEMBER STANDARDS/ IN
STORE WITH MOSTLY SUNNY SKIES FOR MOST OF THE DAY. EXPECT TO SEE AN
INCREASE IN MID AND HIGH CLOUDS...ESPECIALLY ACROSS THE NORTH AS
WEAK THETA-E ADV INITIATES IN REPONSE TO THE ADVANCING CLIPPER
SYSTEM THE NORTH. DO EXPECT TO SEE MOSTLY CLOUDY SKIES IN THE NORTH
OVERNIGHT MON...WITH AN OUTSIDE CHANCE OF FLURRIES...MAINLY IN MI.
MID LEVEL ISENTROPIC ANALYSIS CONFIRMS DECENT LIFT WITH SATURATION
AOA H7-H6. SCT-BKN CLOUDS MON NIGHT SHOULD HOLD TEMPS UP SOME...WITH
WINDS VEERING NORTH BEHIND A WEAK COLD FRONT.

LONG TERM...MODELS ARE NOW IN MUCH BETTER AGREEMENT AND HAVE LINED
UP CLOSER TO THE ECMWF SOLUTION THAT HAS BEEN FAVORED. EXPECT WEAK
HIGH PRESSURE TUESDAY MORNING TO GIVE WAY TO A WEAK CLIPPER THAT
MOVES ACROSS MICHIGAN AND MAY BRING A CHANCE OF SNOW WEDNESDAY
MORNING THAT WILL FADE TO FLURRIES ACROSS NORTHERN SECTIONS OF THE
FORECAST AREA IN THE AFTERNOON. HIGH PRESSURE BUILDS IN WEDNESDAY
NIGHT AND THURSDAY. ANOTHER CLIPPER WITH A TRAILING FRONTAL ZONE
WILL MOVE INTO THE AREA FRIDAY ALONG WITH A CHANCE OF LIGHT SNOW.
HIGH PRESSURE THEN BUILDS IN FOR THE REST OF THE WEEKEND.

TUESDAY SHOULD BE THE WARMEST DAY OF FORECAST PERIOD WITH HIGHS IN
THE UPPER 30S AND LOWER 40S. UPPERS 20S AND LOWER 30S WILL BE ON TAP
THE REST OF THE WEEK. LOWS WILL BE MOSTLY IN THE TEENS AND LOWER 20S
WITH MID AND UPPER 20S FOR WEDNESDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 7 AM EST TUESDAY
     FOR LMZ043-046.

&&

SHORT TERM...JC
LONG TERM...SABONES
AVIATION...SKIPPER/TAYLOR
Hazardous weather outlook, Dec 28, 11:03 AM EST, 17 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1103 AM EST SUN DEC 28 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291615-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1103 AM EST SUN DEC 28 2008 /1003 AM CST SUN DEC 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SOME ROADS IN NORTHERN INDIANA MAY BE FLOODED TODAY. MANY RIVERS
WILL CONTINUE TO RISE DUE TO THE HEAVY RAIN AND SNOW MELT OVER
THE WEEKEND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME RIVER FLOODING WILL LIKELY CONTINUE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-291615-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1103 AM EST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORY LEVELS WILL LIKELY BE REACHED AT VARIOUS
TIMES THROUGHOUT THE PERIOD.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

JC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 10:58 PM ESTSmall Craft AdvisoryIWX6 hr
Dec 29, 9:16 AM ESTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke3 days
Dec 29, 10:25 AM ESTWind AdvisoryIWXElkhart, LaGrange, Steuben8 hr

Nearby

Gale Warnings in Indiana, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.